Tennessee, 2017

Hail and Damaging Winds in Tennessee, July 23, 2017

July 23, 2017 · NWS OHX · 6 events in 3 counties and zones

Scattered strong to severe thunderstorms developed in northern Middle Tennessee during the afternoon hours on July 23, then moved southeast into the evening. Several reports of wind damage and one report of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered strong to severe thunderstorms developed in northern Middle Tennessee during the afternoon hours on July 23, then moved southeast into the evening. Several reports of wind damage and one report of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 23, 1:41 PM CST, 3 hours earlier.

Area forecast discussion, Jul 23, 1:41 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Nashville TN
241 PM CDT Sun Jul 23 2017

.DISCUSSION...

Another hot and humid afternoon is underway across Middle Tennessee.
Throughout the morning and early afternoon hours, a couple of
outflow boundaries and weak shortwaves have traversed the mid-state
providing just enough lift to spark showers and a few thunderstorms.
Nothing has been particularly strong, but the combination of rain
and additional cloud cover has been enough to keep us from reaching
into the mid to upper 90s this afternoon.  Heat Index values have
still reached triple digits in many places and with the heavier,
more widespread rains not expected until the evening hours, the Heat
Advisory is still warranted, so we will allow to to run its course
and expire at 7 pm this evening.

Regarding those upcoming evening storms, another stronger impulse is
still expected to drop southward and spark more widespread activity
after 6 pm this evening.  There will still be plenty of instability
to fuel convection, however, with the lack of shear, no organization
is expected. This means clusters of thunderstorms will develop
and push slowly southward across the area. The slow movement will
provide moderate to heavy rainfall and an outside shot at some
decent gusty winds. The bulk of the convection should begin to
wane by 10 or 11 pm as we lose the heating of the day.

Monday through Wednesday should be relatively quiet.  Some afternoon
storms are possible Monday afternoon closer to the Alabama state
line as this will be where the best instability will reside.  A
stray thunderstorm won't be out of the question Tuesday and
Wednesday afternoons.  Of greater importance to everyone will be the
afternoon highs, which are expected to fall back towards normal
values.  This means low 90s and with dew points expected to remain
in the low 70s, it will still be hot and humid, but we should remain
below Heat Advisory criteria.

By late Thursday afternoon, under an admittedly unpredictable
northwesterly flow, models are depicting the approaching of a mid-
level disturbance that will bring showers and thunderstorms into the
region.  This activity is expected to linger into the overnight
hours Thursday and most likely into Friday.  Forecast soundings
during this time frame suggest a little more shear with which to
work, so some of these storms could become strong, especially
Friday afternoon as the bulk of the energy approaches Middle
Tennessee. Due to the northwesterly flow (and some model to model
inconsistencies in timing), I'll refrain from adding in any
strong wording to the Hazardous Weather Outlook for now, however,
it may need to be added in subsequent forecasts.

If there's good news in today's forecast package, it's that models
are progging cooler temperatures next weekend. While the Euro
holds onto rain into Saturday, Friday through Sunday's high
temperatures look below normal.

&&

.AVIATION...
18Z TAF DISCUSSION.

Upper level impulse will approach from the northwest by late this
afternoon. pva enhancement over the middle TN area will lead to an
increase in shower and tstm activity by 00z. Will include vcts
and prob 30's to cover the convection. Activity not quite expected
to be widespread enough to warrant tempo. Rainfall chances will
diminish after 06z with fog vsbys dropping to as low as 3-5sm
late. Look for partial haze during the 12z-18z timeframe.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      75  91  74  91  73 /  50  20  10  10  10
Clarksville    73  89  72  89  71 /  40  20  10  10  10
Crossville     69  84  69  84  67 /  60  20  10  20  10
Columbia       73  89  73  89  71 /  50  30  20  20  10
Lawrenceburg   73  88  72  89  71 /  50  40  20  20  20
Waverly        73  89  72  90  72 /  50  20  10  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening FOR Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Macon-Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Smith-
Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jul 23, 4:23 AM CST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
523 AM CDT Sun Jul 23 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-241030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
523 AM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Hot weather will continue today...and a Heat Advisory remains in
effect for areas west of the Cumberland Plateau. Maximum afternoon
heat index values will range from 100 to 106 degrees. In addition,
scattered thunderstorms are expected to develop late today and
tonight, especially in areas north of Interstate 40 and east of
Interstate 65. A few of those storms could become strong to
severe, with damaging winds, hail and heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms will continue on Monday, as a weak cold
front sags slowly into the Mid State. Most storms are expected to
be over southern and eastern sections, and few storms along the
northern Cumberland Plateau could become strong to severe, with
damaging winds, hail and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 23, 4:02 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
502 PM CDT SUN JUL 23 2017

TNZ009-029-232230-
Trousdale TN-Macon TN-
502 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MACON AND TROUSDALE
COUNTIES UNTIL 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hartsville, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hartsville.

LAT...LON 3647 8595 3643 8598 3640 8598 3638 8605
      3633 8611 3629 8613 3633 8617 3632 8619
      3634 8621 3634 8622 3635 8623 3634 8624
      3637 8627 3651 8612
TIME...MOT...LOC 2202Z 313DEG 8KT 3639 8617

Shamburger
Special weather statement, Jul 23, 4:26 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
526 PM CDT SUN JUL 23 2017

TNZ026-027-059-232300-
Williamson TN-Davidson TN-Cheatham TN-
526 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...NORTH
CENTRAL WILLIAMSON AND SOUTHEASTERN CHEATHAM COUNTIES UNTIL 600 PM
CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellevue, or 9 miles west of Nashville, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ashland City, Nashville, Forest Hills, Belle Meade, Kingston Springs,
Pegram, Bellevue, Berry Hill, Beaman Park, Bells Bend and Natchez
Trace At Highway 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3616 8711 3628 8695 3616 8672 3593 8702
TIME...MOT...LOC 2226Z 309DEG 19KT 3616 8695

10
Special weather statement, Jul 23, 4:27 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
527 PM CDT SUN JUL 23 2017

TNZ028>030-232315-
Wilson TN-Trousdale TN-Smith TN-
527 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...NORTHEASTERN
WILSON AND TROUSDALE COUNTIES UNTIL 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartsville, moving southeast at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hartsville, South Carthage, Pleasant Shade, Dickerson Chapel
Recreation Area and Dixon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3631 8628 3644 8613 3641 8585 3614 8609
TIME...MOT...LOC 2227Z 304DEG 6KT 3634 8615

Shamburger
Special weather statement, Jul 23, 4:37 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
537 PM CDT SUN JUL 23 2017

TNZ024-025-057-232315-
Hickman TN-Dickson TN-Humphreys TN-
537 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKSON...
SOUTHEASTERN HUMPHREYS AND NORTHERN HICKMAN COUNTIES UNTIL 615 PM
CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Hurricane Mills, or 13 miles southeast of Waverly,
moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Centerville, Lyles, Bon Aqua, Nunnelly, Pinewood and Bucksnort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3595 8774 3606 8742 3590 8725 3574 8763
TIME...MOT...LOC 2236Z 317DEG 7KT 3596 8760

Whitehead

The radar

The Nashville radar (KOHX), 40 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
July 23, 4:41 PM CST
Where
Davidson County, 0.93 mi WNW of Bellevue
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.073, -86.946

A tSpotter Twitter report indicated a tree was blown down and blocked Sawyer Brown Road in Bellevue.

Thunderstorm Wind, Smith

When
July 23, 5:05 PM CST
Where
Smith County, Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.270, -86.070

A tSpotter Twitter report indicated a large tree was blown down across Highway 70 in Rome.

Thunderstorm Wind, Smith

When
July 23, 5:13 PM CST
Where
Smith County, 1.18 mi SSE of Rock City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.254, -86.043

A tSpotter Twitter report indicated trees were blown down with power outages in Popes Hill.

Thunderstorm Wind, Smith

When
July 23, 5:28 PM CST to 5:30 PM CST
Where
Smith County, 1.78 mi NW of Gordonsville to 0.66 mi WSW of Gordonsville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.190, -85.950

Facebook and tSpotter Twitter reports indicated a downburst caused wind damage across Gordonsville. A power pole was knocked down on Gordonsville Highway about a half mile north of I-40. Trees were blown down on Main Street and at Ivy Agee Park on Agee Drive, and a tree fell onto a car in the Ivy Agee neighborhood.

Thunderstorm Wind, Smith

When
July 23, 5:34 PM CST
Where
Smith County, Hickman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.150, -85.930

A Facebook report indicated trees were blown down across a roadway in Hickman.

Hail, Wilson

When
July 23, 5:49 PM CST
Where
Wilson County, Watertown
Measured
1 in hail
Reported by
Social Media
Coordinates
36.100, -86.130

Facebook photos showed hail up to quarter size fell in Watertown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702801, 702803, 702800, 702802, 702805, 702798.